Certain boxes of the fentanyl pain patch may contain higher doses of the powerful pain mediation than indicated, which could lead to drug overdose, respiratory problems and other life-threatening injuries.
The FDA announced an Alvogen Fentanyl Transdermal System recall on April 21, indicating that some cartons labeled as having 12 mcg/h patches instead contained 50 mcg/h patches. To date, Alvogen Inc. has not received any reports of adverse events related to the recall, but this could pose serious risks for individuals prescribed the lower dose.
Fentanyl pain patches are powerful painkillers prescribed to manage pain, by slowly releasing fentanyl to be absorbed through the skin. Fentanyl is 50 to 100 times more powerful than morphine and the drug has been linked to more than 50% of all opioid overdose deaths in recent years, leading federal regulators to label it the most dangerous drug in America.
The recall warns that applying a 50 mcg/h patch instead of 12 mcg/h could cause serious, life-threatening side effects, including fatal respiratory depression. It allows the user to receive more than four times the intended dose of fentanyl, and may pose an especially serious risk for first time patch users, children, and elderly individuals.
The action impacts lot 180060 of Fentanyl Transdermal System, which is labeled as 12 mcg/h, with an expiration date 05/2020, as well as lot 180073, with expiration date 06/2020. The patches are packaged in cartons of five individually wrapped and labeled pouches.
The patches were distributed to pharmacies nationwide by Alvogen, Inc. They were manufactured by 3M Drug Delivery Systems in St. Paul, MN.
This isn’t the first time problems have stemmed from fentanyl patches, which have been linked to a number of manufacturing problems in the past, and thousands of serious injuries due to fentanyl patch leakage problems, as well as overdoses and deaths.
Repeated fentanyl patch problems and recalls prompted federal regulators to focus on the products during a federal public hearing last year, following reports of the potent drug leaking from the patches due to manufacturing problems. This caused patients to receive far greater doses of a powerful painkiller than what was prescribed.
Alvogen has notified distributors and customers of this latest recall via certified letter and is arranging for the return and replacement of all recalled products.
The company is requesting pharmacies no longer dispense any products from the affected lots. Patients who have the recalled pain patches and are using them should remove the patch and contact their doctor immediately. Any unused pain patches should be returned to the point of purchase for replacement.
Any side effects occurring in connection with the recall should be reported to the FDA’s MedWatch Adverse Event Reporting System.